Alert archive / Massachusetts / Special Weather Statements in 2021
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Jul 21, 2021, 12:02 AM EDT for Essex County, Massachusetts. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2021, 12:02 AM EDT (04:02 UTC)
- Expired
- Jul 21, 2021, 1:00 AM EDT
- In force
- 58 min
- Issued by
- NWS Boston/Norton, MA
County Essex County, MA
The radar
The Boston radar (KBOX), 90 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 4.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.1
The text
As transmitted.
729
WWUS81 KBOX 210402
SPSBOX
Special Weather Statement
National Weather Service Boston/Norton MA
1202 AM EDT Wed Jul 21 2021
MAZ005>007-026-210500-
Northwest Middlesex County MA-Eastern Essex MA-
Central Middlesex County MA-Western Essex MA-
1202 AM EDT Wed Jul 21 2021
...STRONG THUNDERSTORM...
At 1202 AM EDT, Doppler radar was tracking a strong thunderstorm over
Salem, moving east at 35 mph.
Penny size hail and winds in excess of 40 mph may accompany this
storm.
Locations impacted include...
Lowell, Lawrence, Haverhill, Methuen, Billerica, Chelmsford, Andover,
Dracut, Tewksbury, North Andover, Wilmington, Westford, Acton,
Newburyport, Amesbury, North Reading, Ipswich, Pepperell,
Tyngsborough and Groton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4287 7082 4282 7085 4281 7087 4281 7081
4270 7078 4277 7082 4270 7083 4268 7073
4269 7062 4248 7152 4270 7155 4270 7129
4274 7124 4274 7118 4281 7116 4281 7107
4286 7103 4289 7093
TIME...MOT...LOC 0402Z 251DEG 32KT 4277 7119
$$
BWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 20, 10:17 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 20, 10:17 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1017 PM EDT Tue Jul 20 2021
.SYNOPSIS...
A cold front slides south tonigiht, moving through Southern New
England Wednesday. This may bring a few showers/thunderstorms
to northern and western Massachusetts through early morning,
then more widespread showers and thunderstorms across the region
Wednesday afternoon. A few strong or damaging thunderstorms are
possible Wednesday, especially across CT, RI and south of the
Mass Pike. Dry and less humid weather overspreads the area
Thursday through Saturday, featuring mild days and comfortable
nights. Then unsettled weather may return Sunday into Monday.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Line of showers/thunder moving across Srn NH/VT and clipping
northwest MA. Additional showers/thunder moving into the
Catskills from BGM and the NY Srn Tier...remnants of this may
reach Springfield MA toward 1130 PM. CAPE is about 1000-1500
J/Kg but with weak CIN and 0-3 Km shear around 20-25 kt.
Isolated strong storms remain possible through 1 or 2 AM, but in
an increasingly unfavorable environment.
A few leftover showers are possible farther east in Nrn MA and
Nrn RI/Nrn CT overnight. Otherwise a rain-free but humid night
with dew points upper 60s and around 70 and similar min
temperatures.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
*** Strong to Severe Thunderstorms Wed Afternoon & Evening ***
*** Damaging winds, Large Hail & Localized Flooding Possible ***
*** Greatest Risk CT/RI & south of I-90, esp I-95 corridor ***
Warm and humid day Wednesday ahead of an approaching cold front.
Highs 80-85 expected along with some partial morning/early afternoon
sunshine before storms develop and move across the area 1 pm to 8
pm from west to east. Humid once again with dew pts 65-70.
Impressive short wave trough currently across Ontario and northern
Great Lakes. Atypical for July to see a mid level trough go from
positive tilt to neutral to negative as it advects across the region
Wed. Thus, strong forcing for ascent. Surface temps of 80-85
combined with dew pts 65-70 yield MLCAPEs on the order of 1000-1500
j/kg. Given amplitude of trough, 0-6 km shear increases up to 30 kt
or so. These shear and CAPE profiles are sufficient for organized
convection. Straight hodographs suggest line segments with
straightline wind damage a concern. Also, steepening mid level lapse
rates in response to cooling temps aloft, with 500 mb temps lowering
to -14C by late Wed! This will support robust updrafts and is
reflective in HREF max updrafts offering up to 70 units. Also, HREF
updraft helocity impressive and focused across CT/RI and south of
the I-90. This seems reasonable given a somewhat early FROPA. Given
steepening mid level lapse rates and possible rotating updrafts,
risk for large hail exist. Finally, with PWATs up to 1.5 inches and
dew pts 65-70, isolated flood threat exist. HREF LPMM (local pt
match mean) indicating 1-2" rainfall possible in a short period of
time across CT/RI and south of I-90. This may be sufficient for a
low risk of isolated flash flood threat. This matches up with SPC
slight risk for our area Wed along with a marginal risk of excessive
rainfall from WPC for MA/RI/CT.
Regarding haze/smoke impacting solar heating, given surface dew pts
will be fairly high (65-70), this will have a greater impact on
CAPEs than surface temps. Hence, should have sufficient SB
instability and if less occurs, steepening mid level lapse rates may
compensate.
Wed night...
Post frontal, dry weather and dew pts falling into the 50s! Wind
shifting to the NW behind the front.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Highlights...
* Mainly dry with temps slightly below normal Thu-Sat. A few showers
or an isolated t-storm possible Fri
* More unsettled Sun/Mon with risk of showers and isolated t-storms
* Warmer and more humid conditions return early next week
Thursday through Saturday...
Series of shortwaves rotating around low pres in the Maritimes will
reinforce the mid level trough across New Eng with heights 1-2SD
below normal. This will translate to a period of cooler and drier
conditions with near seasonably warm days and comfortably cool
nights with low humidity values. Highs generally mid 70s to around
80, with lows in the 50s to lower 60s. Overall dry pattern, but
there is a wrinkle on Fri as cold pool aloft settles over New Eng.
500 mb temps -16 to -18C will contribute to CAPES 500-1000 J/kg.
Can't rule out a few showers or an isolated t-storm Fri, but not a
washout.
Sunday and Monday...
More northern stream energy rotating around Hudson Bay mid level low
will be passing to the north Sun/Mon. Higher theta-e air moves into
the region Sun assocd with a warm front with PWATs increasing to 1.5
inches. This will lead to an increasing risk of showers and a few t-
storms which may linger into Mon as a weak cold front approaches.
Despite increasing 850 mb temps, cloud cover and shallow mixing may
keep temps a bit below normal Sun but humidity will be noticeable
with dewpoints climbing well into the 60s to near 70. Heat likely to
return Mon with continued humid conditions as 925 mb temps
approach 24C. Highs well into the 80s with potential for some
90+ temps.
Tuesday...
Low confidence at this time range but global guidance favoring
mainly dry conditions with above normal temps.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Tonight...
VFR with brief MVFR at times in a few showers/thunderstorms
02-06z in western and northern MA. Strong to severe storms to
the NW expected to weaken as they move into MA but can't rule
out an isolated strong storm with gusty wind. Areas of fog with
vsbys 2 to 4 miles overnight.
Wednesday...
VFR to start but lowering to MVFR at times in scattered TSRA. At
least a few strong/severe storms possible with damaging winds,
large hail and brief heavy downpours. Timeframe, 17z-01z. Area
of greatest concern are terminals in and near the I-95 corridor
during this time. Winds SW.
Wednesday night...
VFR and quiet weather in post frontal airmass. Winds becoming
NW.
KBOS TAF...High confidence in TAF. Greatest risk for TSRA Wed is
17z-23z. Strong winds, hail and brief heavy rain the main
concerns.
KBDL TAF...High confidence in TAF. Moderate risk for strong to
severe TSRA Wed 16z-23z. Strong winds, hail and brief heavy rain
the main concerns.
Outlook /Thursday through Sunday/...
Thursday through Thursday Night: VFR.
Friday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA, isolated TSRA.
Friday Night through Saturday: VFR.
Saturday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.
Sunday: Mainly MVFR, with local IFR possible. Chance SHRA,
slight chance TSRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
High confidence in forecast through Wednesday.
Winds and seas remain below Small Craft Advisory levels. Southwest
winds overnight will shift out of the northwest late on
Wednesday. A few showers overnight, but mainly scattered
thunderstorms on Wednesday. Some of the Wednesday storms could
produce strong wind gusts as well as poor vsbys in local
downpours.
/Outlook /Thursday through Sunday/...
Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Thursday Night through Saturday Night: Winds less than 25 kt.
Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers, slight chance of thunderstorms.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert until 11 PM EDT this evening for CTZ002>004.
MA...Air Quality Alert until midnight EDT tonight for MAZ002>021-
026.
RI...Air Quality Alert until midnight EDT tonight for RIZ001>008.
MARINE...None.
&&
SYNOPSIS...KJC/Nocera
NEAR TERM...WTB/KJC/Nocera
SHORT TERM...Nocera
LONG TERM...KJC
AVIATION...WTB/KJC/Nocera
MARINE...WTB/KJC/NoceraHazardous weather outlook, Jul 20, 4:35 PM EDT, 7 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 435 PM EDT Tue Jul 20 2021 MAZ002>021-026-RIZ001>008-212045- Western Franklin MA-Eastern Franklin MA-Northern Worcester MA- Central Middlesex MA-Western Essex MA-Eastern Essex MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA- Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA- Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- 435 PM EDT Tue Jul 20 2021 ...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts, and Rhode Island. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Air Quality Alert. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ022>024-212045- Barnstable MA-Dukes MA-Nantucket MA- 435 PM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for southeastern Massachusetts. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ002>004-212045- Hartford CT-Tolland CT-Windham CT- 435 PM EDT Tue Jul 20 2021 ...AIR QUALITY ALERT IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Connecticut. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Air Quality Alert. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-212045- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 435 PM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jul 20, 10:39 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1039 PM EDT Tue Jul 20 2021
MAZ002>004-008-210345-
Western Franklin MA-Western Hampshire MA-Northern Worcester MA-
Eastern Franklin MA-
1039 PM EDT Tue Jul 20 2021
...STRONG THUNDERSTORMS ENTERING HAMPSHIRE AND FRANKLIN COUNTIES...
At 1038 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Windsor, or 13 miles east of Pittsfield, moving east at 40 mph.
Winds in excess of 40 mph will accompany this storm.
Locations impacted include...
Amherst, Greenfield, Orange, Deerfield, Montague, Sunderland,
Northfield, Williamsburg, Bernardston, Buckland, Conway, Shelburne,
Leverett, Erving, Shutesbury, Ashfield, Colrain, Gill, Whately and
Charlemont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4252 7297 4256 7298 4274 7279 4273 7240
4244 7224 4241 7300
TIME...MOT...LOC 0238Z 254DEG 33KT 4249 7300
BWSpecial weather statement, Jul 20, 11:03 PM EDT, 59 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 1103 PM EDT Tue Jul 20 2021 MAZ003>005-026-210400- Northwest Middlesex County MA-Central Middlesex County MA- Northern Worcester MA-Eastern Franklin MA- 1103 PM EDT Tue Jul 20 2021 ...STRONG THUNDERSTORMS IN NORTH CENTRAL MASSACHUSETTS... At 1102 PM EDT, Doppler radar was tracking a strong thunderstorm over Erving, or near Orange, moving east at 35 mph. Pea size hail and winds in excess of 40 mph will accompany this storm. Locations impacted include... Leominster, Fitchburg, Orange, Gardner, Athol, Pepperell, Groton, Winchendon, Lunenburg, Townsend, Littleton, Lancaster, Templeton, Sterling, Ayer, Westminster, Shirley, Harvard, Ashburnham and Barre. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. && LAT...LON 4271 7159 4251 7151 4244 7224 4272 7240 TIME...MOT...LOC 0302Z 254DEG 32KT 4260 7243 BW
Special weather statement, Jul 20, 11:53 PM EDT, 9 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 1153 PM EDT Tue Jul 20 2021 MAZ004-005-012-026-210500- Northwest Middlesex County MA-Southern Worcester MA- Central Middlesex County MA-Northern Worcester MA- 1153 PM EDT Tue Jul 20 2021 ...STRONG THUNDERSTORM... At 1152 PM EDT, Doppler radar was tracking a strong thunderstorm over Oakham, or 12 miles west of Worcester, moving east at 30 mph. Nickel size hail and winds up to 40 mph may accompany this storm. Locations impacted include... Worcester, Leominster, Fitchburg, Marlborough, Shrewsbury, Hudson, Westborough, Grafton, Holden, Ashland, Auburn, Hopkinton, Northborough, Oxford, Clinton, Millbury, Charlton, Spencer, Leicester and Groton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. && LAT...LON 4216 7210 4244 7216 4265 7154 4221 7148 TIME...MOT...LOC 0352Z 267DEG 24KT 4232 7204 BW
Special weather statement, Jul 21, 12:02 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1202 AM EDT Wed Jul 21 2021
MAZ005>007-026-210500-
Northwest Middlesex County MA-Eastern Essex MA-
Central Middlesex County MA-Western Essex MA-
1202 AM EDT Wed Jul 21 2021
...STRONG THUNDERSTORM...
At 1202 AM EDT, Doppler radar was tracking a strong thunderstorm over
Salem, moving east at 35 mph.
Penny size hail and winds in excess of 40 mph may accompany this
storm.
Locations impacted include...
Lowell, Lawrence, Haverhill, Methuen, Billerica, Chelmsford, Andover,
Dracut, Tewksbury, North Andover, Wilmington, Westford, Acton,
Newburyport, Amesbury, North Reading, Ipswich, Pepperell,
Tyngsborough and Groton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4287 7082 4282 7085 4281 7087 4281 7081
4270 7078 4277 7082 4270 7083 4268 7073
4269 7062 4248 7152 4270 7155 4270 7129
4274 7124 4274 7118 4281 7116 4281 7107
4286 7103 4289 7093
TIME...MOT...LOC 0402Z 251DEG 32KT 4277 7119
BWThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:53 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 52 min |
| Jul 20, 10:39 PM EDT | Special Weather Statement | BOX | Franklin | 66 min |
| Jul 20, 11:03 PM EDT | Special Weather Statement | BOX | Worcester | 57 min |
| Jul 20, 11:53 PM EDT | Special Weather Statement | BOX | Worcester | 67 min |
| Jul 21, 7:27 PM EDT | Special Marine Warning | BOX | 63 min | |
| Jul 21, 7:39 PM EDT | Special Marine Warning | BOX | 66 min | |
| Jul 21, 7:50 PM EDT | Special Weather Statement | BOX | Suffolk | 40 min |
Nearby
Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.